Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 207, NWS North Platte, NE

July 22, 2001Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 22, 2001, 6:14 PM CDT for Lincoln County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 22, 2001, 6:14 PM CDT (23:14 UTC)
Expired
Jul 22, 2001, 7:00 PM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 115 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-314 J/kg
Mixed-layer LCL
2223 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 222317
SVRLBF

NEC111-230000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
614 PM CDT SUN JUL 22 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 700 PM CDT

* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF BRADY...OR ABOUT 5
  MILES WEST OF GOTHENBURG...AND IS NEARLY STATIONARY

* THE SEVERE THUNDERSTORM WILL REMAIN...

  OVER FARM AND RANGELANDS ALONG AND SOUTH OF INTERSTATE 80 IN EAST
  CENTRAL LINCOLN COUNTY

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL AND 
WIND GUSTS TO 60 MPH.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4103 10042 4079 10046 4079 10023 4103 10023

$$
DDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:51 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 22, 2:51 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
251 PM CDT SUN JUL 22 2001

...AREAL EXTENT OF SHOWERS/THUNDERSTORMS AND TEMPERATURES ARE THE
CHALLENGES...

NORTHERN THIRD OF CWA HAS KEPT ABOUT 7 TO 10 DEGREES COOLER THIS
AFTERNOON WITH CLOUDS AND SHOWERS/THUNDERSTORMS THAN THE SOUTHERN
TWO-THIRDS WHERE SOME TEMPS ARE AROUND 100. SATELLITE AND RADAR
IMAGERY SHOW MANY BOUNDARIES OVER THE CWA.  ONE BOUNDARY EXTENDS
FROM ATKINSON...TO BREWSTER...TO THE DISMAL RIVER...AND TO ARTHUR.
ANOTHER BOUNDARY WILL CONTINUE TO EXTEND NEAR THE SD/NE BORDER.

A SHORTWAVE ROTATING AROUND THE UPPER HIGH WILL SLIDE INTO THE
SOUTHERN SECTIONS OF THE CWA THIS EVENING AND INTERACT WITH THE
BOUNDARY PUSHING SOUTH ACROSS THE AREA.  THIS WILL IGNITE A FEW
SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN THIRD HALF OF THE CWA
THIS EVENING.  AFTER DEVELOPING...THE STORMS WILL MOVE NORTHEAST
WITH THE MID LEVEL WINDS AND WILL FINALLY EXIT THE NORTHEAST
PORTION OF THE CWA LATE THIS EVENING.  AN MCS DEVELOPING IN SD
TONIGHT MAY BACKBUILD INTO BETTER CAPE OVER THE NORTHEAST SECTIONS OF
THE CWA LATE TONIGHT TO BRING ANOTHER SHOT OF SHOWERS/THUNDERSTORMS.
TEMPS WILL REMAIN WARM ONCE AGAIN SO WILL STAY NEAR
GUIDANCE/PERSISTENCE.

CLOUDS WILL MOVE OUT OF THE EAST QUICKLY ON MONDAY PROVIDING PLENTY
OF SUNSHINE ONCE AGAIN FOR MAXIMUM HEATING.  ALTHOUGH H8 TEMPS STILL
REACH NEAR 30C IN THE SOUTHWEST ON MONDAY...SFC TEMPS SHOULD BE
SLIGHTLY LOWER AS EASTERLY UPSLOPE WINDS MAKE IT A LITTLE MORE
DIFFICULT TO WARM UP.  HOWEVER...STILL THINK TEMPS WILL BE IN THE
90S.  WITH EASTERLY WINDS PUMPING GOOD LOW LEVEL MOISTURE...CAPE
VALUES EXCEED 3000 J/KG BY LATE AFTERNOON IN THE CENTRAL AND SOUTH.
WEAK SHORTWAVES ROTATING AROUND THE UPPER RIDGE SHOULD HAVE NO
DIFFICULTY SPARKING SHOWERS AND THUNDERSTORMS.  THESE SHOULD DEVELOP
OVER THE WEST INITIALLY AND THEN SLIDE SLOWLY EAST.  A COLD FRONT
WILL PUSH SOUTHEAST ACROSS THE CWA FROM 02Z TO 10Z.  STRONG
FRONTOGENESIS WITH WAA WILL IS KEEP THE SHOWERS/THUNDERSTORMS ALONG
AND AHEAD OF THE FRONT.  HEAVY RAIN IS POSSIBLE OVER THE NORTHEAST
AS THE MCS MOVES OUT OF SD AND SLIDES OVER THE REGION LATE MON
NIGHT. LOW CLOUDS WILL LIKELY PLAGUE THE NORTHEAST SECTIONS OF THE
CWA LATE MON NIGHT AND TUE MORNING.

DOUBT THE FRONT WILL CONTINUE PLUNGING SOUTHWARD WITH THE UPPER
RIDGE ONLY FLATTENING SLIGHTLY.  THEREFORE DO NOT EXPECT TEMPS TO
DROP AS SHARPLY AS THE FAN GUIDANCE INDICATES...WILL STAY CLOSER TO
THE NGM NUMBERS.  THE FRONT WILL LIKELY GET HUNG UP ALONG THE NE/KS
BORDER AND SLOWLY WASH OUT.  THEREFORE THERE MAY BE ENOUGH HEATING
FOR LOW POPS AGAIN IN THE SOUTHWEST TUE NIGHT AS MORE SHORTWAVES
ROTATE OUT OF COLORADO.

IN THE EXTENDED...THE UPPER RIDGE REMAINS FLAT UNTIL NEXT WEEKEND
WHEN A STRONG SHORTWAVE SWINGS OUT OF CANADA AND DEVELOPS A TROF
INTO THE NORTHERN PLAINS.  UNTIL THEN...NEARLY STATUS QUO WITH A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS NEARLY EVERY DAY WITH
TEMPERATURES IN THE 80S.

.LBF...NONE.

DDB

In the hours before

Local storm report, Jul 22, 2:45 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
245 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    4 NW BROWNLEE             NE   WIND DAMAGE
07/21/01   CHERRY                         5 INCH DIAMETER TREE
                                          BRANCHES TAKEN DOWN BY 50
                                          TO 60 MPH WIN)D
                                          GUSTSREPORTED BY SPOTTERS

MP
Local storm report, Jul 22, 5:20 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
520 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    5 SW AMELIA               NE   .75 INCH HAIL
07/22/01   HOLT                           REPORTED BY SPOTTERS

MP
Local storm report, Jul 22, 6:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
607 PM CDT SUN JUL 22 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    22 W OCONTO               NE   .88 INCH HAIL
07/22/01   CUSTER                         REPORTED BY SPOTTERS

DDB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:44 PM CDTSevere Thunderstorm WarningLBFCherry46 min
Jul 21, 9:46 PM CDTSevere Thunderstorm WarningLBFCherry59 min
Jul 22, 4:52 PM CDTSevere Thunderstorm WarningLBFHolt38 min
Jul 22, 5:20 PM CDTSevere Thunderstorm WarningLBFCuster55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.